Alert archive / Colorado / Tornado Warnings in 2017

Tornado Warning 34, NWS Goodland, KS

October 1, 2017Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Oct 1, 2017, 4:00 PM MDT for Yuma County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 4:00 PM MDT (22:00 UTC)
Expired
Oct 1, 2017, 4:30 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:07 PM MDTHAIL 15 Nne Wauneta, COPUBLIC REPORTS 1.0 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WFUS53 KGLD 012200
TORGLD
COC125-012230-
/O.NEW.KGLD.TO.W.0034.171001T2200Z-171001T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
400 PM MDT SUN OCT 1 2017

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Yuma County in northeastern Colorado...

* Until 430 PM MDT
    
* At 400 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 14 miles south of Holyoke, moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Wauneta.

This includes Highway 385 between mile markers 258 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4044 10205 4037 10205 4026 10224 4039 10241
      4044 10235
TIME...MOT...LOC 2200Z 226DEG 27KT 4038 10226 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

EV
1 follow-up statement
482 
WWUS53 KGLD 012224
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
424 PM MDT SUN OCT 1 2017

COC125-012233-
/O.EXP.KGLD.TO.W.0034.000000T0000Z-171001T2230Z/
Yuma CO-
424 PM MDT SUN OCT 1 2017

...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY WILL EXPIRE AT
430 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10205 4037 10205 4026 10224 4039 10241
      4044 10235
TIME...MOT...LOC 2223Z 226DEG 27KT 4050 10210 

$$

EV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 1, 2:02 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 1, 2:02 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Oct 1 2017

Upper trough and associated surface cold front will result in
thunderstorm chances tonight. Best coverage will probably be in
northeast Colorado and east along the Kansas-Nebraska border area,
with more isolated coverage elsewhere. However, environment is
supportive of supercells, with strong deep layer shear and
instability in place, so expecting a large hail and tornado
threat, especially with discrete storms. Convection will result in
cold front surging south across the forecast area this evening
with a brief period of gusty north winds immediately following
frontal passage, then becoming light overnight. Storm chances will
continue through the overnight in eastern area, but severe threat
will end by 06z. Lows will range from the lower 40s in northeast
Colorado to the upper 50s in north central Kansas.

After a lull in precipitation chances Monday morning, expect to
see redevelopment Monday afternoon. Front will stall out and try
to return northward into far southern parts of the area, roughly
along a Hill City to Tribune line by 00z. All of the surface based
instability will be south of the front, so severe threat will be
limited to those areas through 00z. North of the front, upslope
flow into the higher terrain will result in scattered high based
storms in northeast Colorado by late afternoon. These storms will
likely not be severe due to limited instability. There will be a
large temperature gradient across the front...with highs ranging
from the lower 60s in northeast Colorado to around 80 in the Hill
City to Tribune areas.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM MDT Sun Oct 1 2017

Precipitation chances persist throughout much of the long term
period with below to near normal temperatures.

An upper trough digs into the northwestern CONUS at the start of the
period, with ridging to the east, placing the region under southwest
flow aloft. A front stalled across the High Plains continues to be
the focus for showers and thunderstorms Monday night. Sufficient
instability and ample shear will allow the potential for a few
strong to severe storms to last into the evening hours.

The boundary wavers across the area through at least midweek as some
moisture filters in, keeping good chances for showers and
thunderstorms in the forecast. By Thursday, the upper low in the
northwestern CONUS travels northeast into Canada as a new low forms
in the Pacific Northwest/northern Rockies. This next system
traverses the northern Plains Friday into Saturday, sending a cold
front through the High Plains and increasing precipitation chances.
Conditions dry out over the weekend behind the frontal passage.

There is still uncertainty in the forecast, especially regarding the
position of the front throughout the week as well as how far south
the late week low will travel. Will continue to monitor and refine
details as guidance comes into better agreement.

High temperatures are cooler in the mid 50s to upper 60s through
Friday. This is followed by a return to the 70s during the weekend.
Lows are generally in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Oct 1 2017

Main aviation concern will be thunderstorm chances at both KGLD
and KMCK during the late afternoon and evening hours.
Thunderstorms will develop along a cold front moving out of
northeast Colorado by mid afternoon, then move into the remainder
of the area this evening. Storms will move rapidly east through
southwest Nebraska and may be accompanied by brief damaging wind
gusts and hail as it moves near KMCK this evening. Further
south...storms will be more isolated in northwest Kansas, so will
only mention a VCTS for KGLD for the time being. However, there is
also a risk for wind/hail at KGLD if a storm should develop. VFR
will return to both terminals by late evening through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Oct 1, 10:46 AM MDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Sun Oct 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon and
evening mainly for locales in northeast Colorado and southwest
Nebraska.

There is a slight risk of severe thunderstorms this afternoon and
evening in the remainder of the area.

Large hail...damaging wind gusts and even an isolated tornado or two
are possible in any storms that do develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday into Tuesday...isolated strong to severe thunderstorms
will be possible for the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Oct 1, 3:01 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             RULETON                 39.34N 101.88W
10/01/2017  E0.50 INCH       SHERMAN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A REPORT OF DIME SIZED HAIL FROM
            A CITIZEN.

&&

SELMORE
Local storm report, Oct 1, 3:18 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             10 SW HOXIE             39.25N 100.57W
10/01/2017  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

            HAIL ONGOING AT TIME OF CALL.

&&

HILL
Local storm report, Oct 1, 3:29 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             OAKLEY                  39.13N 100.85W
10/01/2017  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

024
Local storm report, Oct 1, 3:42 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             OAKLEY                  39.13N 100.85W
10/01/2017  M1.50 INCH       LOGAN              KS   TRAINED SPOTTER

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

HILL
Local storm report, Oct 1, 3:46 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             2 N OAKLEY              39.15N 100.85W
10/01/2017  E1.75 INCH       THOMAS             KS   PUBLIC

            PUBLIC REPORTS GOLF BALL SIZED HAIL AT EXIT 70 ON I-70
            VIA SOCIAL MEDIA.

&&

SELMORE
Local storm report, Oct 1, 3:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             SELDEN                  39.54N 100.57W
10/01/2017  M1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            RELAYED VIA SOCIAL MEDIA.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:47 PM MDTSpecial Weather StatementGLDYuma28 min
Oct 1, 3:10 PM MDTSevere Thunderstorm WarningGLDYuma50 min
Oct 1, 3:48 PM MDTSevere Thunderstorm WarningGLDYuma27 min

Nearby

Tornado Warnings in Colorado, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.